MAUDE Adverse Event Report: ARTHREX, INC. CLAVICLE FRACTURE PLATE; PLATE, FIXATION, BONE

ARTHREX, INC. CLAVICLE FRACTURE PLATE; PLATE, FIXATION, BONE
Catalog Number AR-2652CL
Health Effect - Clinical Codes Pain (1994); Swelling (2091)
Date of Event 11/11/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The contribution of the device to the event as reported could not be determined as the device was not returned for evaluation.It was stated in the event that after the procedure, while the patient was driving, he felt a pop which was followed by pain and swelling.The plate broke in half.A revision surgery was performed (within 5 weeks of the initial surgery.The most likely cause of this event is patient non-compliance and failure to follow the post-op rehab protocol.The directions for use states: post-operatively, until healing is complete the fixation provided by this device should be protected.The post-operative regimen prescribed by the physician should be strictly followed to avoid adverse stresses applied to the implant.Device history record review revealed nothing relevant to this event.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.Unknown device disposition.
 
Event or Problem Description
It was reported that the patient had an orif clavicle fx procedure performed on (b)(6) 2016 which was completed successfully with a left ss central third clavicle fracture plate ((b)(4)).After the procedure, while the patient was driving, he felt a pop which was followed by pain and swelling.The plate broke in half.A revision surgery was performed on (b)(6) 2016.At that time, the broken plate and screws were removed from the patient.Another left ss central third clavicle fracture plate was used to complete the procedure successfully.In the process of removing the plate, the surgeon also removed the following screws: 3.5mm x 8mm ss low profile screw ((b)(4)), 3.5mm x 12mm tm ss cortical low profile screw ((b)(4)), 3.5mm x 18mm ss tm cortical low profile screw ((b)(4)), 3.5mm x 12mm ss low profile locking screw ((b)(4)), 3.5mm x 14mm ss low profile locking screw ((b)(4)), 3.5mm x 18mm ss low profile locking screw ((b)(4)).Bone quality: good.
 
Additional Manufacturer Narrative
No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.This is a follow-up submission for device evaluation.Complaint confirmed.The device met all material specification as received.The evaluation revealed that the plate was broken in half.The fracture face is located approximately at the plate's midpoint and runs from one of the central oblong holes through the adjoining suture hole.Features observed on the fracture surface are typically seen on metal fracture due to metal fatigue from bending stress that exceeded the fatigue strength of the material.In addition, presence of worn out or post-fracture rubbing damage areas is indicative of low cycle fatigue fracture mode.Based on the event description and observed evidence, the most likely cause for the complainant's event was in-vivo loading of the device possibly causing a fatigue fracture and/or patient non-compliance with the post-op protocol.Per product directions for use (dfu-0192), post-operatively, until healing is complete, fixation provided by this device should be considered as temporary and may not withstand weight bearing or other unsupported stress.The fixation provided by this device should be protected.The postoperative regimen prescribed by the physician should be strictly followed to avoid adverse stresses applied to the device.Device history record review revealed nothing relevant to this event.This is the first complaint of this type for this part/lot combination.The potential cause(s) of this event will be communicated to the event reporter.If additional relevant information is received, a follow-up report will be submitted.
 
Event or Problem Description

Brand Name
CLAVICLE FRACTURE PLATE
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6150581
Report Number1220246-2016-00545
Device Sequence Number13533983
Product Code HRS
UDI-Device Identifier00888867027428
UDI-Public00888867027428
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K130510
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-2652CL
Device Lot Number5261607
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/18/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/07/2016
Supplement Report FDA Received Date05/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AR-8835-12, LOT 95241614, LO-PRO SCREW; AR-8835-18, LOT 95241614, LO-PRO SCREW; AR-8835L-12, LOT D64603, LO-PRO LOCKING SCREW; AR-8835L-14, LOT 10016033, LO-PRO LOCKING SCREW; AR-8835L-18, LOT 1382955, LO-PRO LOCKING SCREW
Outcome Attributed to Adverse Event Other;
Patient Age57 YR